Wyoming, 2016

Winter Storm in Wyoming, April 29 to 30, 2016

April 29 to 30, 2016 · NWS CYS · 5 events in 5 counties and zones

A low pressure system moved northeast from the Four Corners across Colorado and Nebraska. This system produced 6 to 12 inches of wet snow and gusty easterly winds up to 30 mph across much of southeast Wyoming.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A low pressure system moved northeast from the Four Corners across Colorado and Nebraska. This system produced 6 to 12 inches of wet snow and gusty easterly winds up to 30 mph across much of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 28, 10:22 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 28, 10:22 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1122 PM MDT THU APR 28 2016

.UPDATE...
ISSUED AT 946 PM MDT THU APR 28 2016

LATEST RADAR/SATELLITE/OBSERVATION DATA SHOW A DEFINITE LULL
ACROSS SOUTHEAST WYOMING AND THE WRN NEBRASKA PANHANDLE AS WAS
ANTICIPATED THIS EVENING. HAD A POCKET OF HEAVIER SNOW LIFT ACROSS
THE LARAMIE VALLEY AND SNOWY RANGE...BUT ASIDE FROM SOME SNOW
COVERED ROADWAYS...IMPACTS WERE GENERALLY FAIRLY LIMITED. IR
IMAGERY DEPICTS COOLING CLOUD-TOPS OVR THE PAST FEW HOURS ACROSS
COLORADO AS THE NOSE OF THE JET BEGINS TO EMERGE FROM THE BASE OF
THE FOUR CORNERS CLOSED LOW. REGIONAL RADAR ALREADY SHOWS BAND OF
PRECIPITATION LIFTING NORTH BETWEEN COLORADO SPRINGS/PUEBLO. THIS
WILL CONTINUE TO TRECK NORTH THROUGH THE OVERNIGHT HOURS REACHING
THE INTERSTATE 80 CORRIDOR IN THE VICINITY OF DAYBREAK. SO EXPECT
CONDITIONS TO DETERIORATE FROM ARLINGTON EAST TO SIDNEY DURING THE
DAY ON FRIDAY. SNOWFALL WILL HAVE TO BATTLE MELTING RESULTING FROM
THE STEEP SPRING SUN ANGLE AND TEMPERATURES THAT WILL HOVER
AROUND FREEZING ACROSS MANY LOCATIONS IN THE PLAINS. WILL KEEP THE
HIGHLIGHT PACKAGE AS IS FOR THIS EVENING UPDATE.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 330 PM MDT THU APR 28 2016

TONIGHT...UPPER LOW MOVES SLOWLY INTO SOUTHWEST COLORADO BY MORNING
WITH WIDESPREAD SNOW DEVELOPING ACROSS NORTHEAST COLORADO AND
EXTENDING INTO SOUTHEAST WYOMING AND SOUTHWEST NEBRASKA AS THE 500-
300 MB AND 700-500 MB QG FORCING OVERSPREADS THE AREA. BASED ON
CONGLOMERATION OF ALL THE MODELS AND A DEEP MOIST
AIRMASS...INCLUDING COORDINATION WITH WPC SNOWFALL FORECAST...WE
HAVE OPTED TO UPGRADE TO WINTER STORM WARNINGS FOR LARAMIE COUNTY
INCLUDING CHEYENNE AND FOR BANNER AND KIMBALL COUNTIES OF WESTERN
NEBRASKA. IMPRESSIVE DYNAMIC LIFT ALONG WITH DIFFLUENT LIFT AND
UPSLOPE LIFT.

FRIDAY...THE UPPER LOW PROGGED TO MOVE SLOWLY INTO EAST CENTRAL
COLORADO WITH WIDESPREAD SNOW CONTINUING ACROSS OUR SOUTHERN
COUNTIES AND SPREADING INTO THE SOUTHERN NEBRASKA PANHANDLE...WHERE
WE HAVE ISSUED A WINTER STORM WATCH FOR SCOTTS BLUFF...MORRILL AND
CHEYENNE COUNTIES FOR THE POSSIBILITY OF HEAVY SNOW. GUIDANCE
TEMPERATURES LOOK TOO WARM CONSIDERING FALLING PRECIPITATION AND
DENSE CLOUD COVER.

FRIDAY NIGHT...SNOW WILL LIKELY END OR DECREASE IN COVERAGE ACROSS
THE SIERRA MADRE RANGE...THUS ENDING THEIR WINTER WEATHER ADVISORY.
WITH THE UPPER LOW MOVING EVER SO SLOWLY INTO SOUTHWEST NEBRASKA...
AND A DEEP MOIST AIRMASS IN PLACE LIFTED BY PROGGED UPWARD VERTICAL
MOTION...EXPECT WIDESPREAD SNOW TO CONTINUE ACROSS FAR SOUTHEAST
WYOMING AND WESTERN NEBRASKA.

SATURDAY...UPPER LOW BASICALLY REMAINS NEARLY STATIONARY AND WITH
MOIST LOW AND MID LEVELS AND PROGGED UPWARD VERTICAL MOTION...EXPECT
WIDESPREAD SNOW TO CONTINUE ACROSS FAR SOUTHEAST WYOMING AND WESTERN
NEBRASKA...THUS CONTINUING THE WINTER STORM WARNING AND WINTER STORM
WATCH. WPC FORECASTING TOTALS OF 12 TO 15 INCHES OF SNOW OVER THE
INTERSTATE 80 SUMMIT AND MUCH OF LARAMIE COUNTY INCLUDING CHEYENNE
WHICH SEEMS PLAUSIBLE BASED ON VARIOUS MODEL PREDICTIONS AND THE
SLOW MOVEMENT OF THE UPPER LOW.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 330 PM MDT THU APR 28 2016

SNOW CONTINUING SATURDAY NIGHT AS LOW TRACKS OFF TO THE EAST OF
THE CWFA. WILL BE IN THE NORTHEAST TO EASTERLY WRAP AROUND BEHIND
THE LOW. HEAVIEST SNOW AND HIGHEST POPS IN THE PANHANDLE.

KEEP EASTERLY TO SOUTHEASTERLY UPSLOPE LOW LEVEL FLOW SUNDAY...SO
THE THREAT FOR MORE MOUNTAIN SNOW CONTINUES...THOUGH QPF ON THE
LIGHT SIDE. UNDERCUT TEMPERATURES SUNDAY AS LOW CLOUDS SHOULD BE
FAIRLY WIDESPREAD.

GET A REPRIEVE MONDAY ON THROUGH THE REST OF THE EXTENDED. REALLY
DO NOT GET BACK INTO DRY WESTERLY FLOW UNTIL TUESDAY NIGHT AS
UPPER RIDGE APPROACHES FROM THE WEST. STAYED PRETTY CLOSE TO
GUIDANCE ON TEMPERATURES AND POPS  THROUGH THIS TIME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY EVENING)
ISSUED AT 1122 PM MDT THU APR 28 2016

SCTD MVFR/IFR CIGS FOR THE SE WY TERMINALS THE RET OF TONIGHT WITH
MAINLY VFR OVER THE NEB PANHANDLE.  EXPECT CONDITIONS TO LOWER TO
WIDESPREAD MVFR/IFR CONDITIONS AREAWIDE FRIDAY MORNING WITH RAIN
AND SNOW SPREADING OVER THE AREA.

&&

.FIRE WEATHER...
ISSUED AT 330 PM MDT THU APR 28 2016

NO CONCERNS BASED ON COOL AND WET WEATHER.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 6 PM MDT SATURDAY FOR WYZ117>119.

     WINTER STORM WATCH FROM 6 AM MDT FRIDAY THROUGH SATURDAY
     AFTERNOON FOR WYZ106>108.

     WINTER STORM WARNING UNTIL 6 PM MDT SATURDAY FOR WYZ114-116.

     WINTER WEATHER ADVISORY UNTIL 6 PM MDT FRIDAY FOR WYZ112.

     WINTER WEATHER ADVISORY UNTIL 6 AM MDT SATURDAY FOR WYZ110-115.

NE...WINTER STORM WARNING UNTIL 6 PM MDT SATURDAY FOR NEZ020-054.

     WINTER STORM WATCH FROM 6 AM MDT FRIDAY THROUGH SATURDAY
     AFTERNOON FOR NEZ019-021-055.

&&

UPDATE...CAH
SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...RE
FIRE WEATHER...RUBIN
Hazardous weather outlook, Apr 28, 1:14 PM MST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT THU APR 28 2016

NEZ020-054-WYZ110-112-114>119-292015-
BANNER-KIMBALL-NORTH SNOWY RANGE FOOTHILLS-SIERRA MADRE RANGE-
SNOWY RANGE-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
214 PM MDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT BEGINNING TONIGHT AND
CONTINUING THROUGH SATURDAY FOR THE SNOWY RANGE...THE SOUTHERN
LARAMIE RANGE...LARAMIE COUNTY AND FOR BANNER AND KIMBALL COUNTIES
OF NEBRASKA. PERIODS OF SNOW ARE EXPECTED WITH SNOWFALL AMOUNTS
OF 6 TO 11 INCHES AT LOWER ELEVATIONS...AND 12 TO 15 INCHES OVER
THE MOUNTAINS THROUGH SATURDAY.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SIERRA MADRE RANGE
AND FOR ARLINGTON AND THE LARAMIE VALLEY. PERIODS OF SNOW WILL
CONTINUE WITH ACCUMULATIONS THROUGH SATURDAY OF 3 TO 6 INCHES AT
LOWER ELEVATIONS...AND 6 TO 12 INCHES OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS WILL CONTINUE
INTO SATURDAY WITH PERIODS OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ103>105-109-111-113-292015-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-
214 PM MDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF SNOW WILL CONTINUE WITH MINIMAL ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF SNOW WILL CONTINUE INTO SATURDAY WITH ACCUMULATIONS
OF 1 TO 3 INCHES OVER THE LOWER ELEVATIONS...AND 3 TO 6 INCHES
OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019-021-055-095-096-WYZ101-102-106>108-292015-
DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-CHEYENNE-NORTH SIOUX-
SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-
214 PM MDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WATCH IS IN EFFECT FOR FRIDAY AND SATURDAY FOR
PLATTE AND GOSHEN COUNTIES OF WYOMING...AND FOR SCOTTSBLUFF...
MORRILL AND CHEYENNE COUNTIES OF NEBRASKA. PERIODS OF SNOW WILL
OCCUR WITH TOTAL SNOWFALL OF 6 TO 10 INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Snowy Range

When
April 29, 12:00 AM MST to April 30, 12:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 12 inches of snow.

Winter Storm, South Laramie Range

When
April 29, 3:00 AM MST to April 30, 12:00 PM MST
Where
South Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Crow Creek SNOTEL site (elevation 8330 ft) estimated six inches of snow.

Winter Storm, South Laramie Range Foothills

When
April 29, 3:00 AM MST to April 30, 6:00 AM MST
Where
South Laramie Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Six inches of snow was observed 17 miles west-northwest of Cheyenne.

Winter Storm, Central Laramie County

When
April 29, 3:00 AM MST to April 30, 6:00 AM MST
Where
Central Laramie County forecast zone
Reported by
Other Federal Agency
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Four to six inches of snow was observed at FE Warren Air Force Base.

Winter Storm, East Laramie County

When
April 29, 3:00 AM MST to April 30, 6:00 AM MST
Where
East Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Four to six inches of snow was observed at Pine Bluffs.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633244, 633248, 633256, 633260, 633263.